, Volume 14, Issue 4, pp 849–858 | Cite as

Existence and uniqueness of positive solutions for a nonlinear fourth-order boundary value problem

  • J. Harjani
  • K. Sadarangani


This work presents sufficient conditions for the existence and uniqueness of a positive solution for a nonlinear fourth-order differential equation under Lidstone boundary conditions. Our analysis relies on a fixed point theorem in partially ordered sets.


Fourth-order boundary value problem Partially ordered set Fixed point theorem Positive solution 

Mathematics Subject Classification (2000)

47H10 34B18 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bai Z.: The method of lower and upper solutions for a bending of an elastic beam equation. J. Math. Anal. Appl. 248, 195–202 (2000)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bai Z., Wang H.: On positive solutions of some nonlinear fourth order beam equations. J. Math. Anal. Appl. 270, 357–368 (2002)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cabada A., Cid J.A., Sánchez L.: Positivity and lower and upper solutions for fourth order boundary value problems. Nonlinear Anal. 67, 1599–1612 (2007)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Cabada A., Cid J.A.: Existence of a non-zero fixed point for nondecreasing operators proved via Krasnoselskii’s fixed point theorem. Nonlinear Anal. 71, 2114–2118 (2009)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Chu J., O’Regan D.: Positive solutions for regular and singular fourth-order boundary value problems. Commun. Appl. Anal. 10, 185–199 (2006)MATHMathSciNetGoogle Scholar
  6. 6.
    Cid J.A., Franco D., Minhós F.: Positive fixed points and fourth-order equations. Bull. Lond. Math. Soc. 41, 72–78 (2009)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Ehme J., Eloe P.W., Henderson J.: Upper and lower solution methods for fully nonlinear boundary value problems. J. Differ. Equ. 180, 51–64 (2002)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Franco D., O’Regan D., Perán J.: Fourth-order problems with nonlinear boundary conditions. J. Comput. Appl. Math. 174, 315–327 (2005)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Guo Y., Gao Y.: The method of upper and lower solutions for a Lidstone boundary value problem. Czechoslov. Math. J. 55, 639–652 (2005)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Gupta C.P.: Existence and uniqueness theorems for some fourth order fully quasilinear boundary value problems. Appl. Anal. 36, 157–169 (1990)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Habets P., Sánchez L.: A monotone method for fourth order boundary value problems involving a factorizable linear operator. Port. Math. 64, 255–279 (2007)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Harjani J., Sadarangani K.: Fixed point theorems for weakly contractive mappings in partially ordered sets. Nonlinear Anal. 71, 3403–3410 (2009)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Hernández G.E., Manasevich R.: Existence and multiplicity of solutions of a fourth order equation. Appl. Anal. 54, 237–250 (1994)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Jerri A.J.: Introduction to Integral Equations with Applications, 2nd edn. Wiley-Interscience, New York (1999)MATHGoogle Scholar
  15. 15.
    Liu, J., Xu, W.: Positive solutions for some beam equation boundary value problems. Boundary Value Probl. 2009: Article ID 393259 (2009)Google Scholar
  16. 16.
    Liu X.L., Li W.T.: Existence and multiplicity of solutions for fourth-order boundary value problems with parameters. J. Math. Anal. Appl. 327, 362–375 (2007)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Ma R.: Existence of positive solutions of a fourth-order boundary value problem. Appl. Math. Comput. 168, 1219–1231 (2005)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Minhós F., Gyulov T., Santos A.I.: Existence and location result for a fourth order boundary value problem. Discrete Contin. Dyn. Syst. 2005, 662–671 (2005)MATHGoogle Scholar
  19. 19.
    Nieto J.J., Rodríguez-López R.: Contractive mapping theorems in partially ordered sets and applications to ordinary differential equations. Order 22, 223–239 (2005)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Rynne B.P.: Infinitely many solutions of superlinear fourth order boundary value problems. Topol. Methods Nonlinear Anal. 19, 303–312 (2002)MATHMathSciNetGoogle Scholar
  21. 21.
    Timoshenko S.P.: Theory of Elastic Stability. McGraw-Hill, New York (1961)Google Scholar
  22. 22.
    Webb J.R.L., Infante G., Franco D.: Positive solutions of nonlinear fourth order boundary value problems with local and nonlocal boundary conditions. Proc. R. Soc. Edinb. Sect. A 148, 427–446 (2008)MathSciNetGoogle Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  1. 1.Departamento de MatemáticasUniversidad de Las Palmas de Gran CanariaLas Palmas de Gran CanariaSpain

Personalised recommendations